Alert archive / New Jersey / Special Marine Warnings in 2018

Special Marine Warning 37, NWS Philadelphia/Mount Holly

May 20, 2018

NWS Philadelphia/Mount Holly issued this special marine warning at May 20, 2018, 3:49 PM EDT. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2018, 3:49 PM EDT (19:49 UTC)
Expired
May 20, 2018, 4:45 PM EDT
In force
56 min
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Philadelphia radar (KDIX), 47 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2018-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2018-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
521 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

534 
WHUS51 KPHI 201949
SMWPHI
ANZ451-452-471-472-202045-
/O.NEW.KPHI.MA.W.0037.180520T1949Z-180520T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mount Holly NJ
349 PM EDT SUN MAY 20 2018

The National Weather Service in Mount Holly NJ has issued a

* Special Marine Warning for...
 
  Coastal and outer waters from Manasquan Inlet to Great Egg Inlet
NJ...

* Until 445 PM EDT.

* At 346 PM EDT, a gust front was located along a line extending 
  from 12 nm south of Shark River Reef to Harvey Cedars to 14 nm 
  northwest of Atlantic City to 19 nm north of East Point, moving 
  east at 30 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...Doppler radar and buoy. At 341 PM, a buoy at Kite Island 
           reported a 35 kt wind gust as the gust front and heavier 
           shower moved through.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* The front will be near...
  Harvey Cedars, Ship Bottom, North Beach Haven and Barnegat Light 
  around 350 PM EDT.
  Garden State North Reef and Barnegat Light Reef around 400 PM EDT.
  Beach Haven around 420 PM EDT.
  Garden State South Reef around 430 PM EDT.
  Atlantic City and Brigantine around 435 PM EDT.
  Little Egg Inlet around 440 PM EDT.
  Little Egg Reef around 445 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor immediately as gusty winds, high waves and 
brief downpours are expected.

&&

LAT...LON 3967 7331 3931 7388 3930 7445 3935 7462
      3938 7459 3937 7454 3947 7446 3947 7442
      3952 7446 3951 7451 3954 7450 3958 7454
      3956 7437 3970 7422 3991 7410 4000 7384
      3997 7364 3989 7334 3988 7334 3977 7330
TIME...MOT...LOC 1946Z 270DEG 32KT 3992 7379 3969 7416 3955 7462 3951
7495

HAIL...0.00IN
WIND...>34KTS

$$

JRK

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special marine warning went out at May 20, 3:12 PM EDT, 37 minutes earlier.

Area forecast discussion, May 20, 3:12 PM EDT, 37 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
312 PM EDT Sun May 20 2018

.SYNOPSIS...
A cold front approaching from the northwest will pass through
our region this evening. The boundary is forecast to stall to
our south on Monday. Weak low pressure is expected to move from
the eastern Great Lakes to New England on Tuesday and Tuesday
night and it should pull another cold front through our region
on Wednesday. The front is anticipated to stall to our south as
weak high pressure influences our weather on Thursday and
Friday. The boundary is expected to return northward as a warm
front over the weekend.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of mid afternoon, cold front is beginning to push southward
into the CWA but still north of the I-95 corridor. Ahead of it,
some showers have developed in the unstable airmass and are
moving through portions of southern NJ. No lightning yet but ML
CAPES over the southern part of the CWA are in the 500-1000 j/kg
range so lightning remains possible through the afternoon with
convective cells. The aformentioned front will move southward
through the latter part of the afternoon and be across the
Delmarva extending eastward across southern NJ by this evening.
Additional showers with the chance of storms will remain
possible ahead of it with the activity tending to becoming
confined to areas mainly near and especially south of the I-95
corridor through the latter part of this afternoon as the
airmass starts to dry out behind the front as it passes
southward. I Don't expect any severe weather but brief heavy
downpours will be possible and given that diurnal mixing alone
is bringing some wind gusts to around 20-25 mph it's possible
some gusts of 30 to 35 mph could occur with some of these
showers or storms.

Heading through this evening, showers diminish across the south
by mid evening as the front continues to push southward
clearing the coast. Beyond this time expect skies becoming
mainly clear with light winds out of the north as high pressure
noses down and advects in cooler and drier air. Given the
saturated ground, some fog formation definitely possible
overnight but the limiting factors will be the dry air advection
and winds that may be just a bit too strong in the boundary
layer for widespread fog. For this reason, limited fog in the
grids to patchy across a few limited areas based on output from
fog tool. Overnight Lows will range from the low to mid 50s
north to the low to mid 60s south.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
Finally a quiet, dry day on the way for Monday. High pressure
will crest over the area leading to plenty of sunshine, light
winds, and comfortable humidity levels with any fog quickly
burning off by mid morning. There will be some high clouds
around...especially over eastern PA during the afternoon hours
but any precip with the next wave stays west of the forecast
area through the day. Highs will generally be in the mid to
upper 70s except low 70s over the southern Poconos.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
We will not be making much change to the forecast for the long-
term period. It continues to appear as though we will receive
some precipitation from Monday night into Tuesday night,
followed by a drying trend for Wednesday through Friday.
Moisture is expected to return over the holiday weekend.

We should remain on the periphery of a mid level long wave
trough over eastern Canada during the work week.

Weak low pressure is forecast to pass across the southern and
eastern Great Lakes on Monday night and Tuesday. Moisture will
be on the increase ahead of the system. We will continue to
indicate a chance of showers and an increasing potential for
thunder at that time.

A short wave trough is expected to drop southeastward toward
our region on Tuesday night. The trough and its associated
surface cold front are forecast to arrive early on Wednesday. We
will continue to mention a chance of showers and thunderstorms
for Tuesday night ahead of the frontal boundary.

Dry air is anticipated to build down from the north for the
period from Wednesday through Friday.

The mid level long wave trough is expected to drift eastward
over the weekend, allowing a ridge to take hold over the western
North Atlantic. The resulting flow is forecast to bring an
increase in moisture along with the potential for scattered
showers and thunderstorms over the holiday weekend.

Temperatures for the period from Monday night through Sunday
are expected to be typical for this time of the year with highs
mainly in the 70s and lower 80s, and lows in the 50s and 60s.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Tonight...The cold front will move offshore and any showers
will move offshore as well. Behind the front, winds will become
west to northwest. Any locations that have their winds become
light overnight and have clear skies develop could have some
patchy fog develop. This may be a little more likely for RDG,
MIV, and ACY, especially if any showers move across the area
late this afternoon.

Monday...VFR conditions.

OUTLOOK...
Monday night through Tuesday night...A chance of showers and
thunderstorms. Conditions varying between VFR and MVFR. Brief
periods of IFR may occur in precipitation.

Wednesday through Friday...Mainly VFR. Some late night and
early morning visibility restrictions are possible.

&&

.MARINE...
Winds have been slow to come up but we keep the Small Craft
Advisory in place over the ocean waters until 2z as there will
still likely be some gusts to 25 knots late this afternoon into
this evening. Also, seas should remain around 5 ft. Expect
winds/seas to diminish below SCA conditions by the overnight
hours with sub SCA conditions then persisting through Monday.

OUTLOOK...
Monday night through Friday...No marine headlines are
anticipated.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 10 PM EDT this evening for
     ANZ450>455.

&&

Synopsis...Iovino
Near Term...Fitzsimmons
Short Term...Fitzsimmons
Long Term...Iovino
Aviation...Fitzsimmons/Iovino
Marine...Fitzsimmons/Iovino
Hazardous weather outlook, May 20, 3:12 PM EDT, 37 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
312 PM EDT Sun May 20 2018

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-211915-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
312 PM EDT Sun May 20 2018

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-211915-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
312 PM EDT Sun May 20 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 9:27 PM EDTDense Fog AdvisoryPHIBurlington, Hunterdon, Mercer, Middlesex, Monmouth, Morris and 4 more9 hr
May 20, 4:42 PM EDTSpecial Marine WarningPHI93 min
May 20, 6:33 PM EDTSpecial Marine WarningPHI87 min
May 20, 6:39 PM EDTSpecial Weather StatementPHICape May36 min
May 19, 8:41 PM EDTAreal Flood WarningPHIKent21 hr

Nearby

Special Marine Warnings in New Jersey, 2018Every special marine warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.